Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS Salt Lake City, UT

May 18, 2015Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 18, 2015, 2:01 PM MDT for Tooele County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2015, 2:01 PM MDT (20:01 UTC)
Expired
May 18, 2015, 2:25 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 106 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS55 KSLC 182001
SVRSLC
UTC045-182045-
/O.NEW.KSLC.SV.W.0011.150518T2001Z-150518T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
201 PM MDT MON MAY 18 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH...

* UNTIL 245 PM MDT

* AT 200 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF KNOLLS...OR 30
  MILES EAST OF WENDOVER...AND MOVING NORTHWEST AT 25 MPH.

* THIS SEVERE THUNDERSTORM IS MOVING OVER INTERSTATE 80 WEST OF 
  KNOLLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4071 11328 4055 11344 4073 11397 4098 11354
TIME...MOT...LOC 2000Z 134DEG 21KT 4070 11344 

$$

MT
1 follow-up statement
977 
WWUS55 KSLC 182025
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT MON MAY 18 2015

UTC045-182034-
/O.CAN.KSLC.SV.W.0011.000000T0000Z-150518T2045Z/
TOOELE UT-
225 PM MDT MON MAY 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOOELE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SALT LAKE CITY.

LAT...LON 4071 11328 4055 11344 4073 11397 4098 11354
TIME...MOT...LOC 2024Z 134DEG 21KT 4080 11358 

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:30 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 18, 10:30 AM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT MON MAY 18 2015

.SYNOPSIS...A STORM SYSTEM OVER CENTRAL CALIFORNIA THIS MORNING WILL
MOVE INTO UTAH FROM THE SOUTHWEST AND IMPACT THE STATE LATER
TODAY THROUGH TOMORROW. THE NEXT STORM SYSTEM WILL ARRIVE LATE IN
THE WEEK AND IMPACT MUCH OF UTAH THROUGH AT LEAST THE FIRST HALF
OF THE WEEKEND.

&&

.DISCUSSION...AN AMOEBA SHAPED LOW WITH MULTIPLE CENTERS IS OVER
CALIFORNIA AND NEVADA THIS MORNING. ONE OF THE CENTERS...LOBE OF
ENERGY...IS MOVING ACROSS SRN NEVADA THIS MORNING HELPING TO
PRODUCE LIFT OVER SOUTHWEST UTAH. SATELLITE SHOWING COOLING CLOUD
TOPS OVER THIS WITH RADAR FILLING IN AS WELL. HAVE INCREASED POPS
FOR THIS AREA A LITTLE THIS MORNING...ALTHOUGH MOST OF THE RAIN
HAS BEEN ALOFT AND NOT REACHING THE GROUND...WHICH IS DUE TO A
RELATIVELY DRY LOWER LAYER. THIS SHOULD CHANGE AS LATE MORNING
AND DAY PROGRESSES. ALSO THE DYNAMICS WILL INCREASE THIS AFTERNOON
OVER MOST OF THE CWA AS THE FLOW ALOFT BECOMES DIFFLUENT. HAVE
KEPT PREVIOUS FORECAST OF NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE AREA BUT AS ALWAYS THERE WILL BE SOME
AREAS THAT WILL GET MORE ACTIVITY THAN OTHERS BUT TOO HARD TO FIND
THESE SUBTLETIES AT THIS TIME.

DECREASED SKY COVER FOR THIS MORNING OVER THE NORTH AS WELL AS
SHOWER ACTIVITY BUT REST OF PACKAGE LOOKS IN GOOD SHAPE.

&&

.AVIATION...THE SALT LAKE CITY TERMINAL WILL LIKELY BE IMPACTED BY
SCATTERED SHOWERS AND THUNDERSTORMS FORMING OVER NORTHERN UTAH AFTER
18Z. GUSTY ERRATIC WINDS ARE THE MOST LIKELY IMPACT...WITH PERIODS
OF CEILINGS BELOW 7000FT OR BRIEF MVFR CONDITIONS ALSO POSSIBLE WITH
SHOWERS PASSING DIRECTLY OVERHEAD. IN PART DUE TO THESE SHOWERS THE
WIND FORECAST IS RELATIVELY LOW CONFIDENCE...BUT THE MOST LIKELY
SCENARIO IS FOR WINDS TO SWITCH TO THE SOUTH BETWEEN 16Z AND
18Z...AND REMAIN SOUTH THROUGH MUCH OF THE DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...STRUTHWOLF
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 18, 3:02 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 AM MDT MON MAY 18 2015

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
302 AM MDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO
BRING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. PERIODS
OF ACCUMULATING SNOWFALL CAN BE EXPECTED ABOVE NINE THOUSAND FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN STORMY TUESDAY...BUT BEGIN TO THIN OUT MID WEEK.

THE NEXT COOL AND WET STORM IS EXPECTED THURSDAY INTO THE HOLIDAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:25 PM MDTSevere Thunderstorm WarningSLCTooele21 min
May 18, 1:36 PM MDTSevere Thunderstorm WarningSLCTooele24 min
May 18, 2:05 PM MDTSpecial Weather StatementSLCSalt Lake25 min
May 18, 5:09 PM MDTSpecial Weather StatementSLCSalt Lake36 min
May 18, 5:49 PM MDTSpecial Weather StatementSLCWeber26 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.